Before I launch into my story, let me explain that pneumococcal vaccine is given to prevent pneumococcal disease, an infection caused by bacteria. The vaccine may not provide protection from disease in every person. In fact, the Johns Hopkins Medicine site states, “It should be noted that vaccination does NOT reduce pneumonia. A meta-analysis shows no decrease in pneumonia incidence as a result of vaccination; however, it has been shown to be about 60-70 percent effective in preventing invasive disease (meningitis, bacteremia).” The Johns Hopkins Medicine site also says, “By CDC guidelines, once vaccinated, you will likely never need a revaccination. However, this is still a controversial area.” (http://www.hopkinsmedicine.org/gec/series/pneumococcal_vaccination.html)
Back to my story. Earlier that day I had visited my doctor for my annual physical during which time she checked me and we discussed aspects of my health. I told her I felt healthier now than I did ten years ago, but I emphasized that I was a very allergic person, having almost died on two occasions when I was a child and given an anti-tetanus shot and penicillin. Near the tail end of our visit I informed her it was time for a flu shot and my pneumonia booster. I had had a pneumonia shot years ago but did not think to ask why I needed a booster. I went along believing these shots were run-of-the-mill medical requirements. My doctor warned me to take a Tylenol because the flu shot could apparently hurt. The nurse injected the flu vaccine on my left arm, and the pneumonia shot on my right arm, very high up near the shoulder joint and drew blood doing so.
Two hours later, my right arm started aching and feeling heavy. I thought it was from the flu vaccine and wondered if the nurse made a mistake in pointing out which vaccination went into which arm. I took a Tylenol and iced my right arm, but the discomfort worsened. The pain traveled to my neck and shoulders and shot down my right arm. The muscles in my upper arm felt knotted, frozen, and I couldn’t lift my arm at all. The arm barely had strength and if I twisted it the wrong way, the pain was excruciating -- 8.5 on the pain scale.
I couldn’t believe a flu shot could cause such severe reaction because I’ve had flu shots before and had never experienced anything like this. After further reflection, I realized that the arm that was hurting was the one that got the pneumonia shot. I googled and discovered that numerous people who had received the pneumococcal vaccine had similar discomfort as I did. The following comments are from the Medicinenet.com site:
“The shot was very painful and I cannot lift my arm all the way and having shooting pains in my shoulders…”
“The injection was very painful when it was given into my shoulder but it didn’t get really bad until about 3 a.m. My shoulder was throbbing with pain. I couldn’t move it without causing further pain. Definitely 10 on the pain scale.”
“Within one week I had severe joint pain in my foot, ankles, knees and hips. The joint pain lasted more than seven weeks! I thought I might have developed some kind of systemic arthritis so I went to the doctor. He said it was a side effect of the vaccine. There is clearly insufficient information provided to patients receiving this vaccine… I was unprepared to the length of the side effects which finally vanished after nearly two months…”
“This is the worst continuous pain I have ever experience! If the medical personnel had informed me of what to expect after a pneumococcal vaccination, I most definitely would not have had the shot. Having a 650 mg of Tylenol did not even touch the pain.”
I tried to rest in bed but could barely tolerate the pain. Late in the afternoon I used a hot water bag to try and ease the pain, but that didn’t help either. In the evening, my symptoms worsened: My feet were getting numb and I had chills. My blood pressure shot up to 165, which is unusual for me. At this point my husband rushed me to Urgent Care.
In places like Urgent Care or Emergency, you can determine how serious your problem is by how quickly they take you in to see the doctor. My name was called immediately and I saw a doctor, an immunologist, who asked about my symptoms and later said he had seen three other patients with similar adverse reaction to the pneumococcal vaccine. He seemed more of a research person and spoke in an academic way, but he double-checked with his colleague and decided that there were possibly two things going on with me: a) my body was reacting to the vaccine; b) I was allergic to the vaccine. He prescribed Prednisone, Benadryl or Allegra and Motrin. He advised me to see a doctor if I developed fever, shortness of breath or trouble breathing, chest pain, weakness in one part or side of my body, slurred speech, or swelling of the face or throat -- in other words, if I got worse instead of better.
This is Day Two of the treatment and I’m feeling better, although the arm continues to be painful and weak.
I emailed my regular doctor about what happened to me as a result of the pneumonia shot and she hardly said a thing about it. “Thanks for the follow up,” she wrote back. There was no explanation as to why I was not warned of the possible side effects of pneumococcal vaccine, nor did she explain why I needed the booster, when this vaccine is usually given just once in a lifetime.
As I sit in front of my computer, still barely able to use my right arm, I feel both anger and suspicion at the medical system. I wonder why they push vaccinations, medicines and surgeries so casually. Is it about money? Is it possible, as reported by the New York Times that the pharmaceutical industry has a financial relationship with health professionals?
Right now I feel firmer resolve to take greater charge of my body and ask more questions, educate myself some more, before I allow anyone to poke a needle into my arm “because you need a booster… and you will need it again in 5 to 7 years.”
More articles from Cecilia Manguerra Brainard